Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 117, NWS Aberdeen, SD

July 23, 20115 counties in South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 23, 2011, 12:10 AM CDT for 5 counties in South Dakota. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 23, 2011, 12:10 AM CDT (05:10 UTC)
Expired
Jul 23, 2011, 1:15 AM CDT
In force
65 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Campbell County, SD, Corson County, SD, Edmunds County, SD, McPherson County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 121 km from the middle of the area, began a volume at 05:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 22, 5:35 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 5.2 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2011-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1986 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2011-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1986 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1048 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
1.4
Supercell composite
7.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 9:14 PM CDT, 2 hours 56 minutes earlier.

Area forecast discussion, Jul 22, 9:14 PM CDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
914 PM CDT FRI JUL 22 2011

.UPDATE...
FORECAST IS PRETTY MUCH ON TRACK WITH THERE STILL BEING SOME POTENTIAL
OF SEVERE LATE TNT ACROSS NORTHERN CWA WHICH WILL LIKELY GET
SKIMMED BY SQUALL LINE MOVING EAST ACROSS NORTH DAKOTA. THREAT FOR
TORNADIC ACTIVITY SHOULD CONTINUE TO WANE AS BOUNDARY LAYER
STABILIZES SOME AND STORMS BECOME MORE ELEVATED AND RIDE THE LLJ
OVERNIGHT. LOW TEMPS LOOK FINE.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
SOME ELEVATED STORMS DEVELOPING LATE THIS AFTERNOON ALONG AND
NORTH OF WARM FRONT IN NORTHEAST SD AND WEST CENTRAL MN AND WERE
LIFTING NORTH. NOT REAL CONVINCED THIS WARM FRONT WILL BE THAT
ACTIVE LATE THIS AFTERNOON INTO THIS EVENING AS NO REAL GOOD UPPER
LEVEL SUPPORT FOR WIDESPREAD CONVECTIVE INITIATION. THE MODELS
SHOW THE LLJ INCREASING SUBSTANTIALLY THIS EVENING AND OVERNIGHT
AS IT PROGRESSES EAST IN ADVANCE OF THE 85H LOW PRESSURE AREA.
THUS...EXPECT MORE NUMEROUS THUNDERSTORMS TO DEVELOP BY EARLY THIS
EVENING FAR OUT WEST AND DEVELOP/MOVE EAST THROUGH THE NIGHT.
THINK THE BEST CHANCES WILL BE ACROSS NORTH CENTRAL AND NORTHEAST
SD FOR THIS CONVECTION TO MOVE ACROSS. THUS...HAVE IN THE BEST
CHANCES FROM MOBRIDGE TO ABERDEEN TO SISSETON. THE CAP/WARM AIR
ALOFT WILL BE THE STRONGEST ACROSS CENTRAL SD THROUGH THE NIGHT
THUS...LESSER CHANCES OF RAINFALL. COULD SEE SOME STRONG WINDS AND
HAIL WITH THE CONVECTION AS IT MOVES ACROSS THE NORTHERN CWA AS
DEEP LAYER SHEAR INCREASES LATER ON. THERE IS A CHANCE THE CAP
WILL BE STRONG ENOUGH TO KEEP MOST CONVECTION TO OUR NORTH. THE
MODELS NOW SHOW SATURDAY MAY BE MOSTLY DRY AS THE MORNING
CONVECTION MOVES EAST AND BEFORE NEW DEVELOPMENT CAN TAKE
PLACE...THE SURFACE LOW PRESSURE AREA AND COLD FRONT WILL BE
PUSHING TO THE EAST IN THE AFTERNOON. KEPT CHANCES OF STORMS IN
THE MORNING AND DECREASED CHANCES IN THE AFTERNOON AND EARLY
EVENING ACROSS THE EASTERN CWA. SATURDAY WILL BE LESS HUMID AND
SLIGHTLY COOLER OUT WEST.

FOR SATURDAY NIGHT THROUGH SUNDAY NIGHT...SURFACE HIGH PRESSURE...
MOSTLY CLEAR SKIES AND LESS HUMID AIR WILL PREVAIL OVER THE
REGION. HIGHS WILL BE MOSTLY IN THE 80S ON SUNDAY WITH MAYBE SOME
UPPER 70S FAR EAST IN THE CWA.

.LONG TERM...MONDAY THROUGH THURSDAY

NUMERICAL FORECAST MODELS REMAIN IN GOOD AGREEMENT WITH REGARD TO
THE UPPER LEVEL CLOSED HIGH PRESSURE CENTER REMAINING NEAR
AMARILLO TX MONDAY THROUGH TUESDAY NIGHT. KEPT MONDAY AND MONDAY
NIGHT DRY AS A RESULT OF THE HIGHER HEIGHTS AND ASSOCIATED H7
TEMPS PROGGED TO REMAIN ABOVE 12C THROUGH AT LEAST TUESDAY. GFS
HINTING AT AN EASTERLY WAVE ROUNDING THE UPPER HIGH AND MAKING IT
UP INTO SD ON TUESDAY. LEFT LOW END CHANCE POPS IN FOR NOW GIVEN
THE RUN TO RUN CONSISTENCY WITH THIS FEATURE. MID LEVEL TEMPS COOL ON
WEDNESDAY AS THE CENTER OF THE UPPER LEVEL HIGH SHIFTS
EWD...ALLOWING FOR ANY WEAK TROUGH/VORT LOBE TO HAVE A BETTER
CHANCE TO INITIATE THUNDERSTORMS WEDNESDAY AFTERNOON. BROAD SHORT-
WAVE TROUGH TRANSLATES EWD THROUGH THE NORTHERN ROCKIES AND
NORTHERN PLAINS STATES WEDNESDAY NIGHT/THURS MORNING...KEEPING THE
POSSIBILITY FOR T-STORMS IN THE FORECAST THROUGH AT LEAST THE
MIDDLE PART OF THE WORK WEEK.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS ARE EXPECTED THROUGH THE NIGHT...EXCEPT FOR PERHAPS
WITH THUNDERSTORMS. KMBG/KABR HAVE THE HIGHEST PROBABILITY OF
SEEING STORMS LATER TONIGHT. GUSTY WINDS CAN BE EXPECTED WITH THE
STORMS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.

&&

UPDATE...TDK
SHORT TERM...MOHR
LONG TERM...CHURCH
AVIATION...TDK

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 22, 5:47 AM CDT, 18 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
547 AM CDT FRI JUL 22 2011

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-231100-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
547 AM CDT FRI JUL 22 2011 /447 AM MDT FRI JUL 22 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL PERSIST THROUGH LATE THIS
MORNING...MAINLY ACROSS PORTIONS OF CENTRAL AND NORTH CENTRAL
SOUTH DAKOTA. ISOLATED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
LARGE HAIL ARE POSSIBLE.

THEN...LATER THIS AFTERNOON AND TONIGHT...SEVERE THUNDERSTORMS
ARE AGAIN POSSIBLE WITH LARGE HAIL...DAMAGING WINDS AND MAYBE EVEN
A TORNADO OR TWO...PARTICULARLY ALONG AND WEST OF A LINE FROM
EUREKA TO MILLER. HEAVY RAINFALL IS ALSO POSSIBLE TODAY AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE AGAIN SATURDAY AFTERNOON...MAINLY ALONG
AND EAST OF INTERSTATE 29. A FEW STORMS COULD BECOME SEVERE.

THUNDERSTORMS MAKE A RETURN TO THE FORECAST NEXT WEEK BETWEEN
TUESDAY AND WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED BY EARLY THIS
EVENING...PARTICULARLY ACROSS NORTH CENTRAL SOUTH DAKOTA.

DORN

In the hours before

Local storm report, Jul 22, 6:52 PM CDT, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
652 PM CDT FRI JUL 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND GST     6 W SOUTH SHORE         45.10N 97.05W
07/22/2011  E50 MPH          CODINGTON          SD   EMERGENCY MNGR

            ALSO PEA SIZE HAIL

&&
Local storm report, Jul 22, 7:01 PM CDT, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
701 PM CDT FRI JUL 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             6 S SUMMIT              45.22N 97.05W
07/22/2011  E1.75 INCH       GRANT              SD   PUBLIC

&&
Local storm report, Jul 22, 9:08 PM CDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
908 PM CDT FRI JUL 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FLASH FLOOD      8 SW MARVIN             45.18N 97.03W
07/22/2011                   GRANT              SD   PUBLIC

            3.65 INCHES OF RAINFALL. SEVERAL ROADS FLOODED.

0850 PM     FLASH FLOOD      5 WNW SOUTH SHORE       45.13N 97.02W
07/22/2011                   CODINGTON          SD   PUBLIC

            3.50 INCHES OF RAINFALL. SEVERAL ROADS FLOODED.

&&

DMOHR
Local storm report, Jul 22, 9:20 PM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
920 PM CDT FRI JUL 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             4 SSE STRANDBURG        44.99N 96.74W
07/22/2011  E1.00 INCH       GRANT              SD   PUBLIC

&&

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 7:35 PM CDTSevere Thunderstorm WarningABRCodington, Deuel, Grant40 min
Jul 22, 10:50 PM CDTSevere Thunderstorm WarningABRCorson55 min
Jul 22, 11:45 PM CDTSevere Thunderstorm WarningABRCorson45 min
Jul 23, 12:48 AM CDTSevere Thunderstorm WarningABRCorson, Dewey, Edmunds, Faulk, Potter, Walworth57 min
Jul 23, 1:06 AM CDTSevere Thunderstorm WarningABRBrown, Edmunds, Faulk, McPherson, Spink54 min
Jul 23, 1:20 AM CDTTornado WarningABRMcPherson25 min
Jul 23, 2:00 AM CDTSevere Thunderstorm WarningABRBrown, Day, Marshall45 min
Jul 23, 2:42 AM CDTSevere Thunderstorm WarningABRDay, Marshall, Roberts48 min
Jul 23, 3:36 PM CDTRiver Flood WarningABRCodington23 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.